Hand and Foot Syndrome

The most surreal phrase I have heard to date in this process has not been “you have cancer.” No, the most surreal phrase has been “you need to keep your weight up.” This is an alien concept, but a lifetime of experience is finally paying off. I may be the only person in the history of humankind to actually gain a pound or two on chemotherapy.

This past week a new side effect appeared. The good doctors at the UTSW dermatology clinic and immunology department diagnosed it as “hand and foot syndrome.” My first thought was wow, that syndrome needs a better name. So I have rechristened it Bilateral Unspecified Magenta Macro Extremity Response, or BUMMER. Basically, BUMMER consists of large patches of vivid fuchsia-red blistery skin covering the hands and feet. The patches are quite painful to the touch – so painful, in fact, that I may start concealed-carrying for the sole purpose of warning people off if they get anywhere near my appendages. Luckily, the pain is easily managed with Tramadol, a prescription painkiller. I have so far in this process steadfastly resisted taking anything stronger than Tylenol, but I’m not a crazy person here.

In other status, I still have some hair (#combover). Also, I have an appointment with the surgeon tomorrow to discuss surgery timing and logistics. There are at least three more weeks of chemo to complete, so my earliest date with the O.R. would be in early November.

All is well and on track. Have a wonderful week! Sending lots of love and gratitude your way.